Texas, 2018Flash Flooding in Texas, September 8 to 9, 2018
September 8 to 9, 2018 · NWS EWX · 11 events in 5 counties and zones
On September 8th, a slow moving surface front entered a very moist environment where precipitable water values were near and above two inches. Thunderstorms developed and some produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On September 8th, a slow moving surface front entered a very moist environment where precipitable water values were near and above two inches. Thunderstorms developed and some produced heavy rain that led to flash flooding. The pattern remained unchanged on the 9th and thunderstorms with heavy rain developed again, but the focus was generally farther east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 8, 6:05 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 8, 6:05 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
705 AM CDT Sat Sep 8 2018
.UPDATE...
Please see the 12Z aviation forecast discussion below.
&&
.AVIATION...
Convection has temporarily weakened along the I-35 corridor this
morning and we will only mention VCSH along with MVFR cigs. Out west
at DRT, convection is more widespread and have opted to go with
prevailing -SHRA and TEMPO groups for TSRA this morning. There will
be a very good chance for continued shower and thunderstorm
development this afternoon and evening with daytime heating and a
slow moving cold front.
&&
.PREV DISCUSSION... /ISSUED 450 AM CDT Sat Sep 8 2018/
..Locally Heavy Rain and Flash Flooding Possible...
SHORT TERM (Today through Sunday)...
Widespread rain is expected today through Sunday especially along
and west of Interstate 35. A Flash Flood Watch is now in effect for
areas along and west of I-35 through Sunday morning.
Rich tropical moisture coupled with a slow moving frontal boundary
will lead to localized heavy rain today through Sunday. Scattered to
numerous showers and thunderstorms are expected ahead of the actual
frontal boundary for most of the today period. Later this afternoon
and evening, the frontal boundary is forecast to push across the Rio
Grande Plains. An upper level disturbance across the Southern Plains
will also serve to enhance shower and thunderstorm development late
tonight into Sunday.
Storm total amounts of 1 to 3 inches are possible with isolated
amounts up to 7 inches. The heavy rains should become more
isolated Sunday afternoon, allowing the flash flood concerns to
decrease.
LONG TERM (Sunday Night through Friday)...
The upper level disturbance moves to the southeast Sunday evening
while an upper level ridge builds into our area from the west. This
will allow for showers and thunderstorms to decrease or come to an
end from the northwest to southeast parts of South Central Texas.
Some HiRes and medium-range models suggest for the frontal boundary
to stall across the Coastal Plains Sunday evening into Monday for
chances of rain over that area. Several upper level short-waves are
expected to move across South Central Texas for the first part of
next week to keep rain chances over parts of the southeast and
Coastal Plains.
An inverted upper level trough is forecast to move across the
southern coastal states into our area later in the week for rain
chance mainly across the eastern half of South Central Texas.
Temperatures will be cooler and slightly below climate normal values
through the period due to cloud coverage and wet soils.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 89 73 84 71 86 / 70 60 50 20 20
Austin Bergstrom Intl Airport 90 73 83 70 87 / 70 60 50 30 20
New Braunfels Muni Airport 90 72 84 70 87 / 70 70 60 30 30
Burnet Muni Airport 84 70 82 68 84 / 80 50 40 10 10
Del Rio Intl Airport 81 71 82 69 84 / 80 50 50 10 10
Georgetown Muni Airport 88 71 84 68 86 / 70 50 30 20 10
Hondo Muni Airport 87 72 83 70 85 / 60 70 70 40 10
San Marcos Muni Airport 90 72 83 70 86 / 70 70 60 30 20
La Grange - Fayette Regional 92 73 85 72 87 / 50 50 50 40 50
San Antonio Intl Airport 89 73 82 70 85 / 70 70 60 40 20
Stinson Muni Airport 90 74 83 71 85 / 60 70 70 40 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for Bandera-Bexar-Blanco-
Burnet-Comal-Dimmit-Edwards-Frio-Gillespie-Hays-Kendall-Kerr-Kinney-
Llano-Maverick-Medina-Real-Travis-Uvalde-Val Verde-Williamson-
Zavala.
&&
Mesoscale/Aviation...Platt
Synoptic/Grids...17
Hazardous weather outlook, Sep 8, 4:26 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
526 AM CDT Sat Sep 8 2018
TXZ171>173-183>194-202>209-217>225-228-091030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
526 AM CDT Sat Sep 8 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Scattered to numerous showers and thunderstorms are expected
across South Central Texas today and tonight. The main concern
will be heavy rainfall and possible flooding. A Flash Flood Watch
is in effect for areas along and west of the Interstate 35
corridor. Areas that have recently seen heavy rainfall will be at
greater risk for flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered to numerous showers and thunderstorms will continue
across South Central Texas through Sunday. Isolated areas of
heavy rainfall could lead to flooding mainly across areas that
have had significant rains recently. A Flash Flood Watch will be
in effect for areas along and west of the Interstate 35 corridor
until mid-morning Sunday.
Showers and thunderstorms will gradually become less numerous
Monday through Wednesday. Locally heavy rains may cause some minor
flooding.
.SPOTTER INFORMATION STATEMENT...
While spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.
Flash Flood, Uvalde
- When
- September 8, 7:30 AM CST to 8:45 AM CST
- Where
- Uvalde County, 0.6 mi E of Montell to 0.57 mi SSE of Montell
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.530, -100.010
Thunderstorms produced heavy rain that led to flash flooding of the Nueces River. The river flooded Hwy 55 near Montell.
Flash Flood, Uvalde
- When
- September 8, 8:52 AM CST to 11:30 AM CST
- Where
- Uvalde County, 1.83 mi NE of Concan to 2.62 mi ENE of Concan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.540, -99.710
Thunderstorms produced heavy rain that led to flash flooding. Multiple low water crossings on River Rd. were flooded by the Frio River near Concan.
Flash Flood, Uvalde
- When
- September 8, 11:20 AM CST to 11:30 AM CST
- Where
- Uvalde County, 0.6 mi W of North Uvalde to 0.57 mi WNW of North Uvalde
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.250, -99.830
Thunderstorms produced heavy rain that led to flash flooding closing multiple roads around Uvalde including Hwy 55.
Flash Flood, Bexar
- When
- September 9, 5:46 AM CST to 3:45 PM CST
- Where
- Bexar County, 1.57 mi ENE of Olmos Park to 0.85 mi E of Robards
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.489, -98.426
Thunderstorms produced heavy rain that led to flash flooding closing 43 roads across the city of San Antonio.
Flash Flood, Bandera
- When
- September 9, 6:05 AM CST to 9:00 AM CST
- Where
- Bandera County, 2.4 mi NNW of Medina Lake to 2.38 mi NNW of Medina Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.630, -99.000
Thunderstorms produced heavy rain that led to flash flooding sending Rocky Creek over Old Castroville Rd. near the northern end of Medina Lake.
Flash Flood, Bandera
- When
- September 9, 6:30 AM CST to 9:00 AM CST
- Where
- Bandera County, 6.31 mi E of Tarpley to 6.35 mi E of Tarpley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.627, -99.175
Thunderstorms produced heavy rain that led to flash flooding. Bandera Creek Rd. was washed out at West Verde Creek in the Hill Country State Natural Area.
Flash Flood, Medina
- When
- September 9, 7:14 AM CST to 9:00 AM CST
- Where
- Medina County, 7.01 mi N of Hondo Arpt to 7.43 mi N of Hondo Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.470, -99.200
Thunderstorms produced heavy rain that led to flash flooding. Hondo Creek flooded FM 462 north of Hondo. FM 463 was also flooded at Twin Hollow Creek.
Flash Flood, Hays
- When
- September 9, 7:26 AM CST to 9:15 AM CST
- Where
- Hays County, 0.62 mi NE of Kyle to 0.55 mi NE of Kyle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.987, -97.864
Thunderstorms produced heavy rain that led to flash flooding. Lehman Rd. south was flooded at Masonwood Dr. in Kyle.
Flash Flood, Hays
- When
- September 9, 7:45 AM CST to 9:15 AM CST
- Where
- Hays County, 8.63 mi WSW of Wimberley to 8.8 mi WSW of Wimberley
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.970, -98.190
Thunderstorms produced heavy rain that led to flash flooding. The Blanco River flooded Wayside Dr. southwest of Wimberley.
Flash Flood, Bexar
- When
- September 9, 9:17 AM CST to 3:45 PM CST
- Where
- Bexar County, 1.38 mi S of Helotes to 1.15 mi S of Helotes
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.560, -98.700
Thunderstorms produced heavy rain that led to flash flooding. The low water crossing near Helotes Creek at FM 1560 and Parrigin Rd. in Helotes was flooded up to the three foot marker.
Flash Flood, Bandera
- When
- September 9, 11:43 AM CST to 3:00 PM CST
- Where
- Bandera County, 4.62 mi NW of Pipecreek to 4.55 mi NW of Pipecreek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.764, -98.988
Thunderstorms produced heavy rain that led to flash flooding. Privilege Creek flooded Privilege Creek Rd. sending nine inches of water over the road northwest of Pipe Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 8 to 13, 20185 deaths · 8 events
- Flash Flooding and Heavy Rain in Virginia, September 8 to 9, 2018$2.0 million · 3 events
- Flash Flooding and Flood in Illinois, September 8 to 10, 20181 injured · $475,000 · 7 events
- Tornadoes in Kentucky, September 8, 2018$118,000 · EF1 · 3 events
- Flash Flooding in Indiana, September 8, 2018$34,000 · 12 events
- Flooding in Ohio, September 8, 20185 events
- Excessive Heat in California, September 8, 20185 events
- Tornado and Flash Flooding in Indiana, September 8, 2018EF0 · 4 events
- Flooding in Indiana, September 8, 20183 events
- Dense Fog in California, September 8 to 9, 20182 events
- Hail in Nebraska, September 8, 20181 in hail · 2 events
- Flooding in Kentucky, September 8, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783940, 783941, 783942, 783943, 783944, 784065, 784074, 784075, 784076, 784079, 784144.